CSN Login
Members Online: 15

Cold Sores?

Mikki332
Posts: 49
Joined: Nov 2010

My husband finished chemo/rads on Dec 22nd for Stage IVa BOT. Late last month we headed south on a road trip (with the blessing of his docs) just to escape the cold. We are at South Padre, Texas, with limited clinics. Gary has been eating normally for the last 2 1/2 weeks, and has not been using his PEG. Things seemed to have been going well UNTIL 2 days ago. He developed sores on his tongue, roof of mouth and back of throat...painful enough that it hurts to eat again and back on Magic Mouthwash. We got into a clinic down here (luckily since that last ice storm shut down most electricity around here). Doc here says no thrush, but cold sores and prescribed Valtrex for 2 days. She said it would be better almost overnight, but in fact it's worse now.

Have any of you had problems with cold sores? Of course, all kinds of other diagnoses have entered our minds and I'm half tempted to end the trip early and head home (just a bit panicky I guess.....my stomach tied in knots just watching another doc feeling his lymph nodes).....

Any insight would be greatly appreciated........

Hondo's picture
Hondo
Posts: 5936
Joined: Apr 2009

Sorry to hear that you are having problems in a place like Padre Island, it is a very pritty place to be.

It is normal for these sores to come and go for up to a year as his body is still expelling the effects of chemo and radiation. Try using some baking soda as a mouth wash and use a moisturizing mouth spray during the day.

Hope it works take care
Hondo

sweetblood22's picture
sweetblood22
Posts: 3230
Joined: Jan 2010

I would doubt it's cold sores if the Valtrex didn't work. Did he eat anything different? Any fruit? Mango?

Mikki332
Posts: 49
Joined: Nov 2010

...I can't think of anything new that he's eaten. I guess we'll wait a day or so and see if the Valtrex helps, and if not we'll see what the cancer doc wants us to do......

Thanks, Hondo, for your insight too.....I hope that it's just all the chemo and rads working it's way out.....it will be good for him to get rid of all of those toxins!

Kent Cass's picture
Kent Cass
Posts: 1748
Joined: Nov 2009

If he just finished in late-December, odds are his tongue is still recovering and susceptible to an irritation(s) that's resulted in the sores.

First couple months, especially, we're supposed to keep a close eye on the mouth. I was all bent out of shape with what I considered to be continued gum loss. Turns-out what was really going on was that what I was seeing was only the swelling of my gums gradually going away to reveal the actual condition of my gums. And that took months to finally get the way it is, now. Also, I developed canker sores on both sides of my tongue where the tongue came into contact with exposed bone below my back-lower teeth. Had to go to a Periodontist to get corrected by grinding away of the exposed bones. I didn't really feel the contact on the sides of my tongue, but the condition of my tongue did enable the canker sores to easily develop.

Seems to me this is a good reminder to all who've just completed, or soon will, treatment- you still have to be very careful with what you eat and drink, because the mouth takes months to heal, and is vulnerable to sores, etc. Hope you'll keep us informed, Mikki.

kcass

MarineE5
Posts: 762
Joined: Dec 2005

I agree with Hondo and the others. Your husband is only out of treatment roughly 6 weeks. After treatment ends, we still have a period we call "Cooking" which could take another 4 weeks or so. The radiation and Chemo are still doing their job.

So, as Hondo mentioned, the Rad's and Chemo are still in us at that time, so sores can pop up for no reason. I did have this happen to me several times as far out as 6 months to 1 year. Scary for sure. But they went away on their own after I used the Salt and Baking soda solution to rinse and gargle.

As Kent mentioned, the gums are tender so, your husband may want to stay away from chips, pretzels or anything similar as the gums are pretty tender yet and could be cut open by the hard food. I learned the hard way on that one, was just in the mood for something crunchy after all that liquid food for so long.

My Best to Both of You and Everyone Here

DJG1
Posts: 122
Joined: Jun 2010

I dont know it is cold sores or not, but try "Lysine". It wont hurt him. You can purchase these in the vitiam area, look for vitiam L or Lysine. Try to get the 1000 dosage and take about 6 the 1st day for a couple of days. If he notices improvment, keep taking until sore are gone. Either way, Lysine will not hurt him in any way. Just a thought. I fight cold sores regularly until I started to that Lysine daily. Now I hardly every have them, and when I feel one comming on, I up the dosage daily until they are gone.

ekdennie's picture
ekdennie
Posts: 231
Joined: Aug 2010

I finished my rads in november, two weeks before thanksgiving. I keep having sores pop up in my mouth, throat, and on my tongue. my rad onc said it was to be expected when I either eat too much of a rough textured food, ate something with extra spice (even pepper) or if I ate anything too hot or cold. mine mostly go away in a few days after using a baking soda and salt rinse and making sure I brush my teeth after anything I eat or drink, and not just after meals or snacks.
wish you luck in finding a solution!

Scambuster's picture
Scambuster
Posts: 975
Joined: Nov 2009

Mikki, Cold sorse are fm the Zoster Virus (if thats what he has). Debbies advice is good, get some L Lysine. Avoid acid foods : Red Meats, sweets (all), and dose him up on green leafy and root veges (or blended up) and he should feel some relief.

L-Glutamine Pwd in water (Swish n Swallow) will also help with the healing and repair of the mucosa (internal mouth tissue).

Scam

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network